Michigan, 2026

Flash Flood and Flooding in Michigan, March 6 to 10, 2026

March 6 to 10, 2026 · NWS GRR · 26 events in 4 counties and zones

Large hail and heavy rain impacted lower Michigan on March 10-11. Between 1 to 3 inches of rain fell in a short period of time, resulting in localized flash flooding and closed interstates with trapped cars in several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Large hail and heavy rain impacted lower Michigan on March 10-11. Between 1 to 3 inches of rain fell in a short period of time, resulting in localized flash flooding and closed interstates with trapped cars in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 6, 6:50 PM EST, 1 hour 31 minutes earlier. Its key messages:

  • Strong To Severe Storms Possible This Afternoon and Evening, Again Saturday Morning
  • Above Normal Temperatures into Next Week
  • Mid-Week System Brings Chance Of Storms and Snow
Area forecast discussion, Mar 6, 6:50 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
650 PM EST Fri Mar 6 2026

.KEY MESSAGES...

- Strong To Severe Storms Possible This Afternoon and Evening,
  Again Saturday Morning

- Above Normal Temperatures into Next Week

- Mid-Week System Brings Chance Of Storms and Snow

&&

.DISCUSSION...
Issued at 226 PM EST Fri Mar 6 2026

- Strong To Severe Storms Possible This Afternoon and Evening, Again
Saturday Morning

Several rounds of storms are expected over the next 24 hours, with
the potential of strong to severe storms with each system.

Round 1: This Afternoon and Evening

The next round of convection looks to arrive from mid afternoon
through mid-evening as the convection across Illinois propagates
to the northeast and redevelops. The warm front currently near the
Indiana state line will push north driven by low-level advection.
Latest trends suggest it will set up invof I-96 bringing the best
chance for surface based convection to the I-94 corridor west of
Jackson, potentially as far north as I-96. Hail to 1 inch in
diameter is possible in surface based and elevated convection,
with winds to 60 mph possible in any surface based storms. Brief,
weak tornadoes are possible given the strong amount of
environmental shear with any surface based storms. Heavy rain and
frequent lightning are expected in any storms.

Round 2: Saturday Morning

The next round arrives after 3am Saturday as additional
thunderstorms arrive from the west with a 60 knot low-level jet.
Storms then advance east through the next few hours, clearing the
area near daybreak. Questions remain as to how far north the
surface based instability gets, with recent short range model
guidance suggesting the best potential for surface based
destabilization across the southern half of the area. If
sufficient instability builds, hail to 1 inch will be possible in
any discrete storms, and wind gusts to 60 mph possible in any
clusters/bowing segments. Given the strong kinematics at play, the
concern for brief tornadoes continues if surface based storms are
realized, likely via QLCS processes given weak hodographs above
1km. However, this is reliant on convection being surface
based/low-level instability which is far from certain and will be
impacted by earlier convection. Heavy rain and frequent lightning
are expected in any storms.

Additional thunderstorm redevelopment is possible with the
passage of the cold front late morning into the early afternoon.
If sufficient instability lingers ahead of the front isolated
strong to marginally severe storms are possible, with damaging
winds the main concern in any such convection.

The other concern is heavy rainfall potentially leading to minor
flooding across portions of the area. HREF LPMM guidance continues
to suggest 2-3 inch rainfall totals are possible in isolated spots
if training storms occur. This will also send some of our quick
reacting river tributaries towards action stage (e.g. Sycamore
Creek, the Red Cedar River) however they are not expected to reach
flood stage.

- Above Normal Temperatures into Next Week

Highs today, as well as ahead of the cold front on Saturday will
reach the 60s in many areas. It will be slightly cooler Sunday in
the post frontal airmass with highs in the 50s. The 60s then return
Monday ahead of our next system. Some record highs and warm lows may
be tied or broken over the next few days. Check the climate section
below for details on records.

- Mid-Week System Brings Chance Of Storms and Snow

Our next significant system arrives in the Tuesday/Wednesday
timeframe ahead of phasing northern and southern stream waves across
the middle of the CONUS. There are questions as to where the surface
baroclinic zone sets up impacting whether and to what degree we
break into the warm sector of the system. ML guidance has trended
down with the potential for organized convection given a
corresponding ensemble trend for a weaker and more southerly surface
low. However, chances are not zero and we will continue to monitor
for any shifts in the forecast. 850 mb temps crash as the colder
northern stream air arrives for Wednesday. This will lead to rain
mixing with and possibly changing over to snow on the back side of
the system.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 650 PM EST Fri Mar 6 2026

A line of thunderstorms will be moving across central and southern
Lower Michigan through about 02Z, LIFR conditions can be expected
along and ahead of the storms. Winds could gust over 25 knots
along the line of storms with some isolated gusts over 40 knots.

Once the storms move through conditions will be variable with some
clearing and MVFR conditions, but also patchy fog and low stratus
clouds bringing areas of IFR and even LIFR. Another batch of
showers and thunderstorms is possible around 10 to 12Z Saturday
but confidence is low.

LLWS to 45 knots from the sfc to 2000 feet can be expected
overnight. Southwest winds will gust to 25 knots on Saturday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Thomas
AVIATION...Ostuno
Hazardous weather outlook, Mar 6, 2:33 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
233 PM EST Fri Mar 6 2026

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
233 PM EST Fri Mar 6 2026

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon/evening. A few storms
could be strong to severe. Locally heavy rainfall, damaging winds
to 60 mph, and hail to 1 inch are the main threats. A brief
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected early Saturday morning. A few storms
could be strong to severe. Locally heavy rainfall, damaging winds
to 60 mph, and hail to 1 inch are the main threats. A brief
tornado cannot be ruled out.

Southwest to west winds could gust toward 40 mph Saturday
afternoon.

Thunderstorms will be possible again Tuesday into Wednesday. A
transition to snow is possible Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 6, 4:50 PM EST, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
450 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Hail             4 NW Union City         42.11N 85.17W
03/06/2026  E0.50 Inch       Calhoun            MI   Public

            Report from mPING: Half-inch (0.50 in.).

0438 PM     Tornado          3 NW Union City         42.09N 85.18W
03/06/2026                   Calhoun            MI   Public

&&
Local storm report, Mar 6, 5:34 PM EST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
534 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Dmg     1 NNW Tekonsha          42.11N 85.00W
03/06/2026                   Calhoun            MI   Trained Spotter

            Torn down Exit Sign.

&&
Local storm report, Mar 6, 5:46 PM EST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
546 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             1 SE Athens             42.08N 85.23W
03/06/2026  M1.25 Inch       Calhoun            MI   Public

&&
Local storm report, Mar 6, 7:21 PM EST, 1 hour before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
721 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Hail             2 N Lansing             42.73N 84.55W
03/06/2026  M1.00 Inch       Ingham             MI   Public

&&
Local storm report, Mar 6, 7:31 PM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
731 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Hail             1 NNW Lansing           42.73N 84.56W
03/06/2026  E1.00 Inch       Ingham             MI   Broadcast Media

&&

The radar

The Detroit radar (KDTX), 85 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Ingham

When
March 6, 8:21 PM EST
Where
Ingham County, 1.23 mi NE of Lansing to 1.29 mi NE of Lansing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.740, -84.510

Water covering US-127 at Grand River Avenue.

Hail, Kent

When
March 10, 7:23 PM EST
Where
Kent County, 1.22 mi NE of Grand Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -85.660

Hail, Ottawa

When
March 10, 7:59 PM EST
Where
Ottawa County, 0.69 mi N of Borculo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -86.020

Flood, Ottawa

When
March 10, 8:05 PM EST
Where
Ottawa County, 2.14 mi ESE of Bauer to 1.98 mi ESE of Bauer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.910, -85.880

Water over the road near 40th and Baldwin.

Thunderstorm Wind, Ottawa

When
March 10, 8:10 PM EST
Where
Ottawa County, 2.63 mi ESE of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.820, -85.800

Over a dozen trees were knocked down or uprooted. Power outages across the county.

Thunderstorm Wind, Kent

When
March 10, 8:15 PM EST
Where
Kent County, 0.86 mi NE of Byron Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -85.720

A few shallow trees were uprooted and power outages affected the Byron Center area.

Hail, Ottawa

When
March 10, 8:17 PM EST
Where
Ottawa County, 2.14 mi ESE of Bauer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.910, -85.880

Hail, Ottawa

When
March 10, 8:19 PM EST
Where
Ottawa County, 0.86 mi NW of Hudsonville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.880, -85.890

Flood, Ottawa

When
March 10, 8:19 PM EST
Where
Ottawa County, 0.51 mi W of Noordeloos to 0.59 mi WSW of Noordeloos
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.830, -86.080

Water rescues from cars stranded in flood waters. Flooding at Riley Road at both 120th and 112th.

Hail, Ottawa

When
March 10, 8:20 PM EST
Where
Ottawa County, 2.9 mi NE of Hudsonville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.900, -85.840

Hail, Ottawa

When
March 10, 8:20 PM EST
Where
Ottawa County, 1.47 mi NNE of Hudsonville
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.890, -85.870

Hail, Ottawa

When
March 10, 8:25 PM EST
Where
Ottawa County, 3.75 mi NE of Hudsonville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.910, -85.830

Hail, Ottawa

When
March 10, 8:25 PM EST
Where
Ottawa County, 3.15 mi NNE of Hudsonville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.910, -85.850

Hail, Ottawa

When
March 10, 8:26 PM EST
Where
Ottawa County, 1.47 mi NNE of Hudsonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.890, -85.870

Hail, Ottawa

When
March 10, 8:28 PM EST
Where
Ottawa County, 2.9 mi NE of Hudsonville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.900, -85.840

Hail, Ottawa

When
March 10, 8:31 PM EST
Where
Ottawa County, 4.11 mi NE of Hudsonville
Measured
2 in hail
Reported by
Public
Coordinates
42.910, -85.820

Hail, Ottawa

When
March 10, 8:31 PM EST
Where
Ottawa County, 4.27 mi SSE of Tallmadge
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -85.810

Flood, Kent

When
March 10, 8:32 PM EST
Where
Kent County, 1.67 mi ENE of Grandville Arpt to 1.59 mi ENE of Grandville Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.890, -85.720

Intersection of Byron Center and Floyd flooded.

Hail, Kent

When
March 10, 8:36 PM EST
Where
Kent County, 1.23 mi NW of East Grand Rapids
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -85.620

Hail, Ottawa

When
March 10, 8:36 PM EST
Where
Ottawa County, 3.49 mi S of Tallmadge
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -85.820

Hail, Ottawa

When
March 10, 8:37 PM EST
Where
Ottawa County, 3.49 mi S of Tallmadge
Measured
1.5 in hail
Reported by
Public
Coordinates
42.930, -85.820

Hail, Ottawa

When
March 10, 8:39 PM EST
Where
Ottawa County, 3.04 mi E of Bauer
Measured
1.75 in hail
Reported by
Public
Coordinates
42.920, -85.860

Hail, Kent

When
March 10, 8:44 PM EST
Where
Kent County, 1.23 mi NW of East Grand Rapids
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -85.620

Flood, Kent

When
March 10, 8:50 PM EST
Where
Kent County, 2.45 mi NW of Eastmont to 2.44 mi NW of Eastmont
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.970, -85.610

Standing water on the road in Front Home at Bel-Air and Kent Blvd.

Flash Flood, Kent

When
March 10, 9:35 PM EST to 10:35 PM EST
Where
Kent County, Eagle Mills to 0.03 mi E of Eagle Mills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.970, -85.700

Up to a foot of water across I-196. Multiple vehicles stranded at exit 76.

Hail, Gratiot

When
March 10, 9:47 PM EST
Where
Gratiot County, 0.5 mi E of Middleton
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -84.710

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327146, 1327116, 1327117, 1327147, 1327118, 1327119, 1327121, 1327122, 1327149, 1327124, 1327125, 1327126, 1327127, 1327128, 1327129, 1327131, 1327132, 1327151, 1327133, 1327134, 1327135, 1327136, 1327137, 1327152, 1327145, 1327138.